Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 82, NWS Lake Charles, LA

July 2, 2005Rapides Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jul 2, 2005, 2:09 PM CDT for Rapides Parish, Vernon Parish, Louisiana. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2005, 2:09 PM CDT (19:09 UTC)
Expired
Jul 2, 2005, 3:15 PM CDT
In force
66 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Rapides Parish, LA, Vernon Parish, LA

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:05 PM CDTTSTM WND DMGAlexandria, LARAPIDES 911 REPORTS NUMEROUS TREES AND POWERLINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 11:40 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2899 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 021910
SVRLCH
LAC079-115-022015-
/O.NEW.KLCH.SV.W.0082.050702T1909Z-050702T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
209 PM CDT SAT JUL 2 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAPIDES PARISH IN CENTRAL LOUISIANA
  VERNON PARISH IN WEST CENTRAL LOUISIANA

* UNTIL 315 PM CDT

* AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 21 MILES NORTH OF KURTHWOOD TO KURTHWOOD TO VERNON LAKE...AND
  MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS EXPECTED TO BE NEAR...
   HUTTON BY 215 PM CDT
   SLAGLE BY 220 PM CDT
   SIMPSON BY 225 PM CDT
   FLATWOODS BY 230 PM CDT
   LACAMP...COTILE LAKE AND CASTER LAKE BY 240 PM CDT
   BOYCE BY 245 PM CDT

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3143 9269 3139 9265 3145 9230 3124 9231
      3099 9256 3114 9346 3137 9324 3137 9303
      3134 9294 3141 9288 3151 9272

$$

13
1 follow-up statement
000 
WWUS54 KLCH 021935
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
234 PM CDT SAT JUL 2 2005

LAC079-115-022015-
/O.CON.KLCH.SV.W.0082.000000T0000Z-050702T2015Z/
RAPIDES LA-VERNON LA-
234 PM CDT SAT JUL 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM CDT FOR
VERNON AND RAPIDES PARISHES...

AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES NORTH OF FLATWOODS TO SLAGLE TO 
KNIGHT...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  PICKERING...FORT POLK AND FLATWOODS BY 240 PM CDT
  ROSEPINE BY 250 PM CDT
  LACAMP AND CASTER LAKE BY 255 PM CDT
  COTILE LAKE AND BOYCE BY 300 PM CDT
  GARDNER BY 305 PM CDT
  KINCAID RESERVOIR BY 310 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
SATURDAY EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3143 9269 3139 9265 3147 9221 3122 9224
      3092 9255 3089 9354 3137 9324 3137 9303
      3134 9294 3141 9288 3151 9272

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 12:40 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 2, 12:40 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1240 PM CDT SAT JUL 2 2005

.DISCUSSION...
UPDATED ZONE FORECASTS DUE TO ISSUANCE OF SEVERE THUNDERSTORM WATCH
NUMBER 578.

&&

.PREVIOUS DISCUSSION...
WATCHING AN MCS BARREL ACROSS N TX...WEAKENING AT THIS TIME.
HOWEVER...AS THE REMNANT VORT MAX SLIDES SE ACROSS E TX...EXPECT
SHRA/TSRA TO DEVELOP ACROSS INLAND SE TX BY LATE MORNING...AND THE
REMAINDER OF SE TX...S LA BY THE AFTERNOON. BELIEVE THE BULK OF THIS
SYSTEM WILL MISS C LA REGION...BUT LEFT 30% AND WARMER TEMPS THERE.
MOST OF THE ACTIVITY SHOULD DIE OFF BY 9 PM TONIGHT.

FOR SUN...EXPECT THE MID/UPPER LEVEL TROF OVER OUR AREA TO SLOWLY
START FILLING AS MID/UPPER HIGHS FROM BOTH THE EAST AND WEST START
INTENSIFYING. THIS WILL LEAVE WEAKER WINDS ALOFT...AND REDUCED
CHANCES FOR SHRA/TSRA. LEFT 30% I-10 SOUTH MAINLY FOR SEA-BREEZE
ACTIVITY...AS WE WILL HAVE A SOUTHERLY FLOW IN THE LOWER LEVELS. ONLY
WENT WITH 20% AND MUCH WARMER I-10 NORTH. FOR MON...JUST WENT WITH
20% AREAWIDE...AS WE WILL BE FIRMLY UNDER THE INFLUENCE OF HIGH
PRESSURE A THE SURFACE AND ALOFT.

TUE THE FORECAST GETS INTERESTING...AS IT INVOLVES THE TROPICAL WAVE
THATS ACROSS THE NW CARIBBEAN THIS MORNING. THE NAM IS INSISTENT ON
CLOSING OFF THE WAVE...BRINGING IT ACROSS THE YUCATAN...AND NW ACROSS
THE CENTRAL GULF...AN JUST SOUTH OF THE LA COAST BY TUE. THE GFS...
HOWEVER...LEAVES IT AS AN OPEN WAVE...AND A BIT FASTER...BRINGING
COPIOUS AMOUNTS OF TROPICAL MOISTURE TO THE ENTIRE AREA FOR TUE AND
WED. NCEP WENT WITH THIS SOLUTION SOMEWHAT.  I DID LEAVE HIGHER POPS
IN LFT REGION THAN LCH...AEX...AND BPT...MAINLY FOR SPEED PURPOSES.
HOWEVER...ANYTHING GOES THIS TIME OF YEAR...SO STAY TUNED. FOR THE
REST OF THE EXTENDED...WENT WITH CLIMO POPS. ALSO WENT WITH SLIGHTLY
WARMER TEMPS AT NIGHT...DUE TO THE WATER TEMPS BEING IN THE UPPER 80S
ACROSS OUR COASTAL WATERS...AND DURING THE DAY DUE TO THE EXTREMELY
DRY GROUND.
DML
&&

.MARINE...
WINDS WILL MAINLY BE SW 15 KNOTS AND GUSTY THIS MORNING...DROPPING
OFF TO 10 KNOTS BY LATE MORNING AND THE AFTERNOON HOURS AS THE
AIR/WATER TEMPS BECOME STABILIZED. WINDS WILL GRADUALLY SHIFT FROM SW
TODAY AND SUN...TO S SUN NIGHT AND MON...TO SE MON NIGHT AND E TUE A
THE TROPICAL WAVE APPROACHES.
&&

.FIRE WEATHER...
OUTDOOR BURNING BANS FOR TYLER...HARDIN...JASPER...AND NEWTON
COUNTIES ACROSS INLAND SE TX.
&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  94  76  96  78 /  50  50  30  20
KBPT  94  77  95  78 /  50  50  30  20
KAEX  96  75  99  76 /  30  30  20  20
KLFT  94  75  96  77 /  50  50  30  20
&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 2, 5:35 AM CDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
535 AM CDT SAT JUL 2 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
041100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...OBERLIN...ABBEVILLE...
VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...MARKSVILLE...
LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...DERIDDER...
CROWLEY...CAMERON AND ALEXANDRIA

.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE ACROSS SOUTHEAST TEXAS WILL CONTINUE TO
PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS THIS MORNING ACROSS
CENTRAL AND SOUTHERN LOUISIANA. LOCALIZED FLOODING AND DAMAGING
WINDS WILL BE THE BIGGEST WEATHER THREAT TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FOR MONDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHEAST TEXAS...WITH SCATTERED THUNDERSTORMS EXPECTED FURTHER EAST
ACROSS CENTRAL AND SOUTHERN LOUISIANA. BY TUESDAY AND WEDNESDAY
...SHOWERS AND THUNDERSTORMS WILL INCREASE SIGNIFICANTLY WITH THE
APPROACH OF A TROPICAL DISTURBANCE CURRENTLY OVER THE NORTHWEST
CARIBBEAN.

BY THURSDAY INTO NEXT WEEKEND...EXPECT THE WEATHER PATTERN TO RETURN
TO NORMAL...WITH SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS EXPECTED. AT THIS TIME...NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
MAY BE REQUIRED TODAY.

DML

In the hours before

Local storm report, Jul 2, 10:09 AM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1009 AM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     WATER SPOUT      22 S GRAND CHENIER      29.45N 92.97W
07/02/2005                   GMZ455             LA   PUBLIC

            PLATFORM OPERATOR REPORTS 3 WATERSPOUTS ENROUTE VIA
            HELICOPTER FROM GRAND CHENIER TO PLATFORM IN EAST CAMERON
            BLOCK 46.

&&

MOGGED
Local storm report, Jul 2, 10:19 AM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1019 AM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     FUNNEL CLOUD     18 S INTRACOASTAL CITY  29.52N 92.16W
07/02/2005                   GMZ455             LA   OTHER FEDERAL

            REPORTED BY FRESHWATER LOCKS OPERATOR.

&&

MOGGED
Special weather statement, Jul 2, 12:32 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1232 PM CDT SAT JUL 2 2005

.SEVERE THUNDERSTORM WATCH NUMBER 578 HAS BEEN ISSUED FOR PARTS OF
INTERIOR SOUTHEAST TEXAS...CENTRAL AND SOUTH-CENTRAL LOUISIANA. THE
WATCH WILL CONTINUE IN EFFECT THROUGH 6 PM CDT

LAZ027>033-044-TXZ180>182-022300-
ALLEN-AVOYELLES-BEAUREGARD-EVANGELINE-JASPER-LAFAYETTE-NEWTON-
RAPIDES-ST. LANDRY-TYLER-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...NEWTON...JASPER...OBERLIN...
VILLE PLATTE...OPELOUSAS...MARKSVILLE...LEESVILLE...LAFAYETTE...
DERIDDER AND ALEXANDRIA

A LARGE CLUSTER OF NUMEROUS SHOWERS AND SEVERE THUNDERSTORMS IS
MOVING
SOUTHEAST 30 MPH ACROSS NORTHEAST TEXAS. SOME OF THE STORMS IN THIS
AREA WILL MOVE SOUTHEAST INTO NORTHWESTERN TYLER COUNTY IN SOUTHEAST
TEXAS AROUND 1 PM. THE AREA OF SHOWERS AND VERY STRONG THUNDERSTORMS
IS EXPECTED TO CONTINUE TO DEVELOP TO THE EAST AND SOUTHEAST OVER
INTERIOR SOUTHEAST TEXAS AND MAINLY CENTRAL LOUISIANA THROUGH 6 PM
THIS EVENING. SEVERE STORMS THAT COULD PRODUCE LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS.

SEVERE THUNDERSTORM WATCH NUMBER 578 HAS BEEN ISSUED FOR THE
FOLLOWING COUNTIES AND PARISHES IN INTERIOR SOUTHEAST TEXAS...CENTRAL
LOUISIANA AND A SMALL PART OF SOUTH-CENTRAL LOUISIANA.

IN SOUTHEAST TEXAS...
TYLER... JASPER... NEWTON

IN CENTRAL LOUISIANA...
VERNON... RAPIDES... AVOYELLES... BEAUREGARD... ALLEN...
EVANGELINE... SAINT LANDRY

IN SOUTH-CENTRAL LOUISIANA...
LAFAYETTE

PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND SHOULD LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:15 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard47 min
Jul 2, 9:48 AM CDTSpecial Marine WarningLCH57 min
Jul 2, 3:13 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline, Rapides62 min
Jul 2, 3:25 PM CDTSevere Thunderstorm WarningLCHCalcasieu65 min
Jul 2, 3:40 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Saint Landry65 min
Jul 2, 4:31 PM CDTSpecial Marine WarningLCH59 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.